Ibuprofen

  • Effective in providing pain relief and reducing inflammation
  • Used to treat a wide number of conditions from back pain to flu like symptoms
  • One of the most commonly prescribed pain relief medicines in the UK
From As low as £11.99
All-inclusive service

prescription included

Fast next day delivery

order before 2pm

UK registered pharmacy

and team of dispensers

TrustScore 4.8

347 customer reviews

What is Ibuprofen?

Available as a liquid medicine, a gel that you rub onto your skin or as tablets, Ibuprofen is a nonsteroidal anti-inflammatory drug (NSAID). It is effective in providing pain relief and reducing inflammation.

It is available in various dosages and you do not need a prescription to purchase this medicine in lower doses, although it should always be bought from a registered pharmacy such as Medicine Direct.

At Medicine Direct, Ibuprofen is available to purchase in packets of either 48 tablets or 84 tablets.

What is Ibuprofen used to treat?

Ibuprofen is one of the most commonly prescribed medicines to provide effective pain relief for a wide range of conditions. Some of the most common problems Ibuprofen can help to treat include back pain, period pain, toothache, cold and flu like symptoms, aches and pains and arthritis. Ibuprofen can also be taken alongside Paracetamol.

Thanks to its anti-inflammatory properties, it can also be used to treat inflammation such as strains and sprains.

Some strengths of Ibuprofen tablets are only available to be bought on prescription from a registered pharmacy.

Who can take Ibuprofen?

Ibuprofen is one of the most commonly prescribed and purchased anti-inflammatory pain relief medicines in the UK.

It is suitable for adults and children who are over 12 years old.

However, it is not a suitable pain treatment for everyone.

You should not take Ibuprofen tablets or apply it to your skin if any of the below conditions apply to you:

  • You are allergic to Ibuprofen or any other medicines
  • You are under 12 years old
  • You are allergic to aspartame, colourings, gelatin, glucose, lactose, sodium, sorbitol, soya or sucrose
  • You have high blood pressure that is not under control
  • You have had any allergic symptoms such as wheezing or skin conditions after taking any other NSAID medicines

You should tell your doctor or pharmacist before taking Ibuprofen tablets if you have any of the below:

  • You have kidney failure
  • You have Chron's disease or ulcerative colitis
  • You have heart disease or severe heart failure
  • You have had bleeding in your stomach, a hole in your stomach or a stomach ulcer
  • You have any liver problems

You should also inform your doctor if you have chicken pox or shingles as Ibuprofen can increase the chances of certain infections and skin problems.

Ibuprofen Dosage

Typically, Ibuprofen 400mg and 600mg tablets are prescription-only due to the higher dosage. Lower doses of 200mg are available to purchase without a prescription.

Ibuprofen 400mg tablets should be swallowed whole with a glass of water. You should take one tablet three times a day.

The average non-prescribed dose is 200mg. Adults should take this amount in one or two tablets, three times a day. If you are taking a stronger dose that has been prescribed by a doctor, you may be instructed to take it more or less frequently than this; you should only do this on your doctor's instructions.

When taking Ibuprofen three times a day, you should leave at least six hours between each dose. If you are taking it four times a day, leave four hours between doses.

Dosages will be different for children of varying ages and your doctor or pharmacist will advise you on how much your child should take.

Please, always ensure you read the patient information leaflet thoroughly before taking Ibuprofen. If you have any questions or concerns at all, you should speak to your doctor before you take Ibuprofen.

If you are taking a higher dose of this medicine on prescription, such as Ibuprofen 400mg or 600mg tablets, do not deviate from the instructions given by your doctor. This could result in adverse reactions and aggravate your condition.

What if I forget to take it?

If you miss a dose, just take it as soon as you remember as long as it is not nearly time for your next scheduled dose.

If it is nearly time for your next dose, skip the missed dose altogether and continue using Ibuprofen as normal.

Never double dose to make up for a missed dose of medication.

What if I take too much?

An extra dose can be dangerous and cause adverse reactions.

You should call a doctor immediately if you have taken more than the recommended dose of Ibuprofen.

Ibuprofen FAQ's

What is the maximum dosage of Ibuprofen tablets?


600mg is the maximum dosage of Ibuprofen tablets available. Please note, this dose is only available when it has been prescribed by your doctor.

What is Ibuprofen Lysine?


Ibuprofen Lysine is a fast acting version of regular Ibuprofen, providing pain relief.

Is Nurofen the same as Ibuprofen?


Nurofen is one of several brand names used to sell Ibuprofen. Other brand names you may see for this medicine include Advil or Motrin.

Will Ibuprofen interfere with other medications?


Ibuprofen tablets may interact with other medications. You should consult our Warnings and Drug Interactions page for this information.

Can you get 500mg Ibuprofen?


This medicine usually comes in doses of 200mg, 400mg or 600mg. Doses over 200mg usually require a prescription,

How many Ibuprofen can I purchase?


Without a prescription, you can purchase a box of 200mg Ibuprofen tablets. For stronger doses to treat pain, you require a prescription.

Can you get 400mg Ibuprofen over the counter?


You can purchase Ibuprofen 400mg tablets over the counter at a registered pharmacy if you have a valid prescription. Medicine Direct stocks 400mg tablets, which you can purchase in quantities of either 48 tablets or 84 tablets. If you order before 2pm, we are able to offer next day delivery, meaning you will receive your orders the next working day. Please note, you should only be buying Ibuprofen from a registered pharmacy, like Medicine Direct.

Ibuprofen side effects

As with all medicines, there is always the risk of side effects when taking Ibuprofen.

Common side effects associated with Ibuprofen tablets include:

  • Indigestion
  • Feeling sick
  • Being sick
  • Wind
  • Headaches
  • Dizziness

You should seek advice from your doctor if these symptoms occur and do not go away.

Serious Side effects

Please, refer to the main product page for a list of the most common side effects.

In some cases, you may experience more severe adverse reactions. You should call 111 or contact your doctor immediately if you experience any of these:

  • Breathing difficulties or asthma symptoms worsening
  • Black stools or blood in your vomit - these could be signs of stomach bleeding
  • Severe chest pain or stomach pain
  • Swollen ankles, blood in your urine or not urinating at all - possible signs of kidney problems

If you suffer from any of the below symptoms, you should call 999 or go to A&E immediately; you may be having a severe allergic reaction and may require immediate hospital treatment:

  • Swelling of the mouth, lips, face, tongue or throat
  • A skin rash that is red, itchy, swollen, blistering or peeling
  • You have tightness in the chest or throat
  • You are wheezing
  • You are finding it difficult to breathe or to speak

Always purchase your medication from a registered pharmacy. If you have any concerns or questions, please do not hesitate to speak to your doctor or pharmacist.

Ibuprofen Warnings and drug interactions

Ibuprofen can interact with other medicines, especially similar medicines that provide pain relief.

It is safe to take this medicine with codeine or paracetamol, but you should not take aspirin or naproxen alongside Ibuprofen without consulting your doctor or pharmacist. These drugs are all nonsteroidal anti-inflammatory drugs (NSAIDs) and can increase the risk of side effects if they are taken at the same time.

You should speak to your doctor about using any cold and flu medicines that you can purchase over the counter before you use Ibuprofen; some of these may contain NSAID ingredients that will interact with Ibuprofen.

Ibuprofen may also interact with these medicines. You should inform your doctor if you are currently using any of these:

  • Voriconazole or fluconazole (for fungal infections)
  • Sulphonylureas (for diabetes mellitus)
  • SSRIs (used to treat depression)
  • ACE-inhibitors such as captopril
  • Medicine for high blood pressure
  • Corticosteroids
  • Quinolones
  • Aminoglycosides
  • Methotrexate, tacrolimus ciclosporin, pemetrexed
  • Lithium (used to treat manic depressive disorders)
  • HIV medicines
  • Digoxin
  • Mifepristone
  • Blood thinners such as Warfarin
  • Beta-blockers such as atenolol medicines
  • Probenecid
  • Cholestyramine

Please note that this list may not be exhaustive. For the full list of drugs that may interact with Ibuprofen, you should read the patient information leaflet that will accompany your medication.

If you have any doubts or concerns, please discuss them with your doctor before you take this medicine.

You should only purchase medicine from a registered pharmacy like Medicine Direct.

Pregnancy and Breastfeeding

Unless Ibuprofen has been prescribed by a doctor, it is not recommended that you use this medicine if you are pregnant, particularly if you are more than 30 weeks pregnant. Taking Ibuprofen while pregnant has been linked to certain birth defects, particularly damage to your baby's heart and blood vessels.

There is also a suggested link between this medicine and miscarriages in early pregnancy.

Paracetamol is the most commonly recommended drug to take for pain while pregnant.

This medicine is safe to take in the form of tablets or a skin gel while you are breastfeeding.

You should always speak to your doctor and pharmacist if you have any concerns at all.

Ibuprofen Ingredients

The active ingredient contained in each tablet is ibuprofen.

Inactive ingredients also used in this medicine are: Lactose monohydrate , croscarmellose sodium, microcrystalline cellulose, maize starch, magnesium stearate, colloidal anhydrous silica, hypromellose, triacetin, erythrosine aluminum lake (E127), titanium dioxide (E171).

 
Delivery Company Delivery Service Price Details
Royal Mail UK Delivery Standard UK Tracked £2.99 3 - 4 Working Day Delivery
DPD UK Next Day Delivery Next Day Delivery - Tracked £5.95 Order by 2pm (subject to Dr approval) Next Working Day Delivery
DPD UK Next Day Delivery Next Day Tracked Morning Delivery by 12:00pm £12.95 Next Working Day Morning Delivery by 12:00pm
DPD UK Next Day Delivery Tracked Saturday Delivery £9.95

Delivery specified for Saturday

Order Friday by 2pm (subject to Dr approval)

Please note that next day delivery to Northern Ireland, Scottish Highlands & Islands and British Isles cannot be guaranteed. Please contact our team for more information.

Write Your Own Review
You're reviewing:Ibuprofen

This content has been written by James Nuttall and has been medically reviewed by our Pharmacist Sonia Khan.

Sonia Khan Pharmacist at Medicine Direct

Sonia Khan
MPharm: 2076091

Pharmacist

How it works - get your medicine in 3 simple steps

  • 1 Choose your treatment Select the treatment or medication you need and answer a few questions online regarding your condition.
  • 2 Online consultation Our Independent Prescribers will review your questions and assess your suitability for the medication.
  • 3 Receive your delivery Your medication is dispensed and delivered directly to you from our UK based Pharmacy.

Related products

Related Blog Posts

Customers have rated us Excellent on trustpilot
We’re here to help

If you need any help, don't hesitate to get in touch, we would love to hear from you!

Copyright © 2020 Medicinedirect. All rights reserved.